A compactness result for a second-order variational discrete model
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 2, pp. 389-410.

We analyze a nonlinear discrete scheme depending on second-order finite differences. This is the two-dimensional analog of a scheme which in one dimension approximates a free-discontinuity energy proposed by Blake and Zisserman as a higher-order correction of the Mumford and Shah functional. In two dimension we give a compactness result showing that the continuous problem approximating this difference scheme is still defined on special functions with bounded hessian, and we give an upper and a lower bound in terms of the Blake and Zisserman energy. We prove a sharp bound by exhibiting the discrete-to-continuous Γ-limit for a special class of functions, showing the appearance new ‘shear' terms in the energy, which are a genuinely two-dimensional effect.

DOI: 10.1051/m2an/2011043
Classification: 49J45,  49Q20,  68U10,  65D19,  65M06
Keywords: computer vision, finite-difference schemes, gamma-convergence, free-discontinuity problems
@article{M2AN_2012__46_2_389_0,
     author = {Braides, Andrea and Defranceschi, Anneliese and Vitali, Enrico},
     title = {A compactness result for a second-order variational discrete model},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     pages = {389--410},
     publisher = {EDP-Sciences},
     volume = {46},
     number = {2},
     year = {2012},
     doi = {10.1051/m2an/2011043},
     zbl = {1272.49095},
     mrnumber = {2855647},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/m2an/2011043/}
}
TY  - JOUR
AU  - Braides, Andrea
AU  - Defranceschi, Anneliese
AU  - Vitali, Enrico
TI  - A compactness result for a second-order variational discrete model
JO  - ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique
PY  - 2012
DA  - 2012///
SP  - 389
EP  - 410
VL  - 46
IS  - 2
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/m2an/2011043/
UR  - https://zbmath.org/?q=an%3A1272.49095
UR  - https://www.ams.org/mathscinet-getitem?mr=2855647
UR  - https://doi.org/10.1051/m2an/2011043
DO  - 10.1051/m2an/2011043
LA  - en
ID  - M2AN_2012__46_2_389_0
ER  - 
%0 Journal Article
%A Braides, Andrea
%A Defranceschi, Anneliese
%A Vitali, Enrico
%T A compactness result for a second-order variational discrete model
%J ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique
%D 2012
%P 389-410
%V 46
%N 2
%I EDP-Sciences
%U https://doi.org/10.1051/m2an/2011043
%R 10.1051/m2an/2011043
%G en
%F M2AN_2012__46_2_389_0
Braides, Andrea; Defranceschi, Anneliese; Vitali, Enrico. A compactness result for a second-order variational discrete model. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 2, pp. 389-410. doi : 10.1051/m2an/2011043. http://www.numdam.org/articles/10.1051/m2an/2011043/

[1] R. Alicandro and M. Cicalese, A general integral representation result for continuum limits of discrete energies with superlinear growth. SIAM J. Math. Anal. 36 (2004) 1-37. | MR | Zbl

[2] R. Alicandro, M. Focardi and M.S. Gelli, Finite difference approximation of energies in fracture mechanics. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 29 (2000) 671-709. | Numdam | MR | Zbl

[3] L. Ambrosio and V.M. Tortorelli, Approximation of functionals depending on jumps by elliptic functionals via Γ-convergence. Comm. Pure Appl. Math. 43 (1990) 999-1036. | MR | Zbl

[4] L. Ambrosio and V.M. Tortorelli, On the approximation of free discontinuity problems. Boll. Un. Mat. Ital. B 6 (1992) 105-123. | MR | Zbl

[5] L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, Oxford (2000). | MR | Zbl

[6] L. Ambrosio, L. Faina and R. March, Variational approximation of a second order free discontinuity problem in computer vision. SIAM J. Math. Anal. 32 (2001) 1171-1197. | MR | Zbl

[7] G. Bellettini and A. Coscia, Approximation of a functional depending on jumps and corners. Boll. Un. Mat. Ital. B 8 (1994) 151-181. | MR | Zbl

[8] A. Blake and A. Zisserman, Visual Reconstruction. MIT Press, Cambridge, MA (1987). | MR

[9] B. Bourdin and A. Chambolle, Implementation of an adaptive finite-element approximation of the Mumford-Shah functional. Numer. Math. 85 (2000) 609-646. | MR | Zbl

[10] M. Brady and B.K.P. Horn, Rotationally symmetric operators for surface interpolation. Computer Vision, Graphics, and Image Processing 22 (1983) 70-94. | Zbl

[11] A. Braides, Lower semicontinuity conditions for functionals on jumps and creases. SIAM J. Math Anal. 26 (1995) 1184-1198. | MR | Zbl

[12] A. Braides, Approximation of Free-discontinuity Problems. Springer Verlag, Berlin (1998). | MR | Zbl

[13] A. Braides, Γ-convergence for Beginners. Oxford University Press, Oxford (2002). | MR | Zbl

[14] A. Braides, Discrete approximation of functionals with jumps and creases, in Homogenization, 2001 (Naples) GAKUTO Internat. Ser. Math. Sci. Appl. 18. Tokyo, Gakkōtosho (2003) 147-153. | MR | Zbl

[15] A. Braides and M.S. Gelli, Limits of discrete systems with long-range interactions. J. Convex Anal. 9 (2002) 363-399. | MR | Zbl

[16] A. Braides and A. Piatnitski, Overall properties of a discrete membrane with randomly distributed defects. Arch. Ration. Mech. Anal. 189 (2008) 301-323. | MR | Zbl

[17] A. Braides, A.J. Lew and M. Ortiz, Effective cohesive behavior of layers of interatomic planes. Arch. Ration. Mech. Anal. 180 (2006) 151-182. | MR | Zbl

[18] A. Braides, M. Solci and E. Vitali, A derivation of linear elastic energies from pair-interaction atomistic systems. Netw. Heterog. Media 2 (2007) 551-567 | MR | Zbl

[19] M. Carriero, A. Leaci and F. Tomarelli, A second order model in image segmentation: Blake and Zisserman functional, in Variational Methods for Discontinuous Structures (Como, 1994), Progr. Nonlin. Diff. Eq. Appl. 25, edited by R. Serapioni and F. Tomarelli. Basel, Birkhäuser (1996) 57-72. | MR | Zbl

[20] M. Carriero, A. Leaci and F. Tomarelli, Strong minimizers of Blake and Zisserman functional. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 25 (1997) 257-285. | Numdam | MR | Zbl

[21] M. Carriero, A. Leaci and F. Tomarelli, Density estimates and further properties of Blake and Zisserman functional, in From Convexity to Nonconvexity, Nonconvex Optim. Appl. 55, edited by R. Gilbert and Pardalos. Kluwer Acad. Publ., Dordrecht (2001) 381-392 | MR | Zbl

[22] M. Carriero, A. Leaci and F. Tomarelli, Euler equations for Blake and Zisserman functional. Calc. Var. Partial Diff. Eq. 32 (2008) 81-110. | MR | Zbl

[23] M. Carriero, A. Leaci and F. Tomarelli, A Dirichlet problem with free gradient discontinuity. Adv. Mat. Sci. Appl. 20 (2010) 107-141 | MR | Zbl

[24] M. Carriero, A. Leaci and F. Tomarelli, A candidate local minimizer of Blake and Zisserman functional. J. Math Pures Appl. 96 (2011) 58-87 | MR | Zbl

[25] A. Chambolle, Un théorème de Γ-convergence pour la segmentation des signaux. C. R. Acad. Sci., Paris, Ser. I 314 (1992) 191-196. | MR | Zbl

[26] A. Chambolle, Image segmentation by variational methods: Mumford and Shah functional and the discrete approximations. SIAM J. Appl. Math. 55 (1995) 827-863. | MR | Zbl

[27] A. Chambolle, Finite-differences approximation of the Mumford-Shah functional. ESAIM: M2AN 33 (1999) 261-288. | Numdam | MR | Zbl

[28] A. Chambolle and G. Dal Maso, Discrete approximation of the Mumford-Shah functional in dimension two. ESAIM: M2AN 33 (1999) 651-672. | Numdam | MR | Zbl

[29] P.G. Ciarlet, The Finite Element Method for Elliptic Problems. North-Holland Publishing Co., Amsterdam (1978). | MR | Zbl

[30] S. Conti, I. Fonseca and G. Leoni A Γ-convergence result for the two-gradient theory of phase transitions. Comm. Pure Appl. Math. 55 (2002) 857-936. | MR | Zbl

[31] S. Geman and D. Geman, Stochastic relaxation, Gibbs distributions, and the Bayesian restoration of images. IEEE PAMI 6 (1984) 721-724. | Zbl

[32] W.E.L. Grimson, From Images to Surfaces. The MIT Press Classic Series. MIT, Cambridge (1981).

[33] D. Mumford and J. Shah, Optimal approximations by piecewise smooth functions and associated variational problems. Comm. Pure Appl. Math. 42 (1989) 577-685. | MR | Zbl

[34] P. Santos and E. Zappale, Lower Semicontinuity in SBH. Mediterranean J. Math. 5 (2008) 221-235. | MR | Zbl

[35] B. Schmidt, On the derivation of linear elasticity from atomistic models. Netw. Heterogen. Media 4 (2009) 789-812. | MR | Zbl

Cited by Sources: